Arizona, 2019

Funnel Cloud in Arizona, July 31, 2019

July 31, 2019 · NWS FGZ · 1 event in 1 county or zone

A pilot reported a funnel cloud west of St Johns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A pilot reported a funnel cloud west of St Johns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:51 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 31, 2:51 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
251 PM MST Wed Jul 31 2019

.SYNOPSIS...Scattered thunderstorms and showers will continue into
this evening and again Thursday. Daily precipitation chances
continue through the weekend. Conditions are more uncertain in the
beginning of next week.

&&

.DISCUSSION...Scattered thunderstorms and showers have replaced
the earlier mainly stratiform precipitation. Visible satellite
and radar imagery reveals the greatest coverage of thunderstorms
within the eastern portion of the County Warning Area, but
thunderstorms and showers do exist elsewhere across northern
Arizona as well. Steering flow with these storms has a general
southerly component, with slight variations in the eastern and
western portions of the Warning Area. This coverage of showers and
thunderstorms is slightly less than earlier forecast, so the
chances of precipitation for the remainder of the afternoon were
reduced. A slight chance for precipation was retained for most of
northern Arizona tonight. This slight chance was kept to account
for any areas of convection that persist past this evening as a
shortwave trough will be exiting the region and could provide
additional forcing mechanisms.

The best chances for scattered thunderstorms on Thursday will be
over the Mogollon Rim and near the White Mountains. Cloud cover
persisting from tonight will help to be a limiting factor on where
the first thunderstorms will form Thursday. Daytime temperatures
will begin to gradually rebound Thursday afternoon as slightly
drier surface conditions will continue to set up each day through
Friday.

There will be continued chances of precipitation each day through
the weekend. A southerly wind regime will persist and draw moisture
northward through this time period. Extended range guidance begins
to split on the placement of the highest forecast precipitation
beyond Sunday. The low and mid- level wind fields will help to
determine the general placement of the greatest forecast
precipitation as guidance becomes more in line. Stay tuned to
future forecast updates for continued information.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions and light
winds for the next 24 hours. Widespread showers and isolated
thunderstorms will continue into this evening and then decrease in
coverage. Storms will increase in coverage after 17Z. MVFR
conditions in showers and thunderstorms. Generally light winds,
except near thunderstorms and outflow boundaries. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will slowly decrease over northern
Arizona through Friday. This may allow for more surface heating
during the day, but fewer and stronger afternoon thunderstorms.

.Saturday through Monday...A slight downturn in moisture will
decrease coverage of showers and thunderstorms on Saturday. A
disturbance in the southerly flow over Arizona could bring an
increase in storms on Sunday...with a decrease again on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...NL
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 31, 10:37 AM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1037 AM MST Wed Jul 31 2019

AZZ014-311800-
Little Colorado River Valley in Apache County-
1037 AM MST Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 1037 AM MST, Doppler radar was tracking a strong thunderstorm near
Concho, or 26 miles northwest of Springerville, moving northeast at 5
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Apache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3441 10948 3441 10956 3460 10960 3459 10937
TIME...MOT...LOC 1737Z 207DEG 5KT 3447 10949

41
Special weather statement, Jul 31, 12:35 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1235 PM MST Wed Jul 31 2019

AZZ014-312000-
Little Colorado River Valley in Apache County-
1235 PM MST Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 1234 PM MST, Doppler radar was tracking a strong thunderstorm
near 7 miles soouthwest of Hunt, or 29 miles northeast of Show Low,
moving north at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hunt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3447 10964 3453 10977 3481 10981 3470 10960
TIME...MOT...LOC 1934Z 179DEG 17KT 3456 10969

41
Special weather statement, Jul 31, 1:06 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Wed Jul 31 2019

AZZ014-312030-
Little Colorado River Valley in Apache County-
106 PM MST Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm
south of Concho, moving north at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Concho and Little Ortega Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3433 10955 3434 10967 3452 10970 3451 10952
TIME...MOT...LOC 2005Z 187DEG 17KT 3438 10960

41
Special weather statement, Jul 31, 2:05 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
205 PM MST Wed Jul 31 2019

AZZ007-008-037-312130-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
205 PM MST Wed Jul 31 2019

...SPECIAL WEATHER STATEMENT...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm near
Ash Fork, or 26 miles north of Chino Valley, moving east at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ash Fork, Highway 89 from Ash Fork southward to mile marker 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3505 11248 3522 11254 3528 11249 3518 11239
      3507 11243
TIME...MOT...LOC 2104Z 267DEG 15KT 3514 11241

41

The radar

The Flagstaff radar (KFSX), 125 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Apache

When
July 31, 2:51 PM MST
Where
Apache County, 11.97 mi W of Hunt Green Vly Arpt
Reported by
Public
Coordinates
34.570, -109.830

A pilot reported a funnel cloud west of St Johns.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838609.